In July 2000 we characterized Kava-Kava-extracts such as ANTARES recommended for the treatment of anxiety and panic attacks as "no longer marketable " due to lack of substantial evidence of efficacy and severe, sometimes life-threatening hepatotoxicity (a-t 2000; 31: 64). The Federal Institute of Drugs and Medical Devices (BfArM) has now confirmed this:
"Kava-Kava- or Kavain-containing drugs obviously can cause hepatotoxic reactions, to a degree beyond standards of toxicity accepted in medical sciences and which are not balanced by substantial evidence of therapeutic efficacy."
BfArM has received 24 reports on hepatotoxic effects after ingestion of Kava-Kava- or Kavain-products including acute liver failure, cholestatic hepatitis or liver cirrhosis. One event was fatal. Three patients required liver transplantation. The mechanism causing the toxicity is unknown.
The lowest concentrations at which hepatotoxic reactions may be expected appear to be in the range of the homeopathic dilution D6. An exact threshold value cannot be defined. Producers of ethanol extracts claimed a better tolerability for their products (a-t 2000; 31: 69). However, the mode of preparation of the plant material or the production of the Kava-Kava-extracts appears not to have an influence on the toxicity (BfArM: Letter to the drug safety committee of Nov. 8, 2001). BfArM has an equal number of reports involving extracts with acetone or ethanol. LAITAN, a product extracted with acetone, was removed from the market due to hepatotoxicity in Switzerland in October 2000 (a-t 2000; 31: 89). Formal market withdrawal may become effective not before early 2002, since a hearing of the producers is mandatory according to pharmaceutical marketing regulations. Bionorica did not wait for these measures to be instituted and removed its product KAVATINO from the market in October 2001 (BIONORICA: Letter to pharmacies of Sept. 24, 2001).